Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On approximately convex Takagi type functions


Authors: Judit Makó and Zsolt Páles
Journal: Proc. Amer. Math. Soc. 141 (2013), 2069-2080
MSC (2010): Primary 39B62, 26B25
Published electronically: January 23, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a nonnegative function $ \phi :[0,\frac 12]\to \mathbb{R}_+$, we define the Takagi type function $ S_\phi :\mathbb{R}\to \mathbb{R}$ by

$\displaystyle S_\phi (x):=\sum _{n=0}^{\infty }2\phi \big (\tfrac {1}{2^{n+1}}\big )d_Z(2^nx),$    

where $ d_{\mathbb{Z}}(x):=\operatorname {dist}(x,\mathbb{Z}) :=\inf \{\vert x-k\vert: k\in \mathbb{Z}\}.$ The main result of the paper states that if $ \phi (0)=0$ and the mapping $ x\mapsto \phi (x)/x$ is concave, then the Takagi type function $ S_\phi $ is approximately Jensen convex in the following sense:

$\displaystyle S_\phi \Big (\frac {x+y}{2}\Big ) \leq \frac {S_\phi (x)+S_\phi (... ...}+\phi \circ d_\mathbb{Z}\Big (\frac {x-y}{2}\Big ) \qquad (x,y\in \mathbb{R}).$    

Applications to the theory of approximately convex functions are also given.

References [Enhancements On Off] (What's this?)

  • 1. F. Bernstein and G. Doetsch, Zur Theorie der konvexen Funktionen, Math. Ann. 76 (1915), no. 4, 514-526. MR 1511840
  • 2. P. Billingsley, Notes: Van Der Waerden's Continuous Nowhere Differentiable Function, Amer. Math. Monthly 89 (1982), no. 9, 691. MR 1540053
  • 3. Z. Boros, An inequality for the Takagi function, Math. Inequal. Appl. 11 (2008), no. 4, 757-765. MR 2458169 (2009f:39047)
  • 4. P. Cannarsa and C. Sinestrari, Semiconcave functions, Hamilton-Jacobi equations, and optimal control, Progress in Nonlinear Differential Equations and their Applications, 58, Birkhäuser Boston Inc., Boston, MA, 2004. MR 2041617 (2005e:49001)
  • 5. F. S. Cater, On van der Waerden's nowhere differentiable function, Amer. Math. Monthly 91 (1984), no. 5, 307-308. MR 740246 (85j:26009)
  • 6. D. H. Hyers and S. M. Ulam, Approximately convex functions, Proc. Amer. Math. Soc. 3 (1952), 821-828. MR 0049962 (14,254b)
  • 7. A. Házy, On the stability of $ t$-convex functions, Aequationes Math. 74 (2007), no. 3, 210-218. MR 2376448 (2008j:26012)
  • 8. A. Házy and Zs. Páles, On approximately midconvex functions, Bull. London Math. Soc. 36 (2004), no. 3, 339-350. MR 2038721 (2004j:26020)
  • 9. -, On approximately $ t$-convex functions, Publ. Math. Debrecen 66 (2005), 489-501. MR 2137784 (2006c:26023)
  • 10. -, On a certain stability of the Hermite-Hadamard inequality, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 465 (2009), 571-583. MR 2471774 (2009k:39033)
  • 11. H.-H. Kairies, Takagi's function and its functional equations, Rocznik Nauk.-Dydakt. Prace Mat. (1998), no. 15, 73-83. MR 1826076 (2002b:39014)
  • 12. K. Knopp, Ein einfaches Verfahren zur Bildüng stetiger nirgends differenzierbarer Funktionen, Math. Z. 2 (1918), no. 1-2, 1-26. MR 1544308
  • 13. J. Makó and Zs. Páles, Approximate convexity of Takagi type functions, J. Math. Anal. Appl. 369 (2010), 545-554. MR 2651700 (2011k:26011)
  • 14. -, Strengthening of strong and approximate convexity, Acta Math. Hungar. 132 (2011), no. 1-2, 78-91. MR 2805478
  • 15. A. Mureńko, Ja. Tabor, and Jó. Tabor, Applications of de Rham Theorem in approximate midconvexity, J. Diff. Equat. Appl. 18 (2012), no. 3, 335-344. MR 2901825
  • 16. C. T. Ng and K. Nikodem, On approximately convex functions, Proc. Amer. Math. Soc. 118 (1993), no. 1, 103-108. MR 1159176 (93f:26006)
  • 17. Zs. Páles, On approximately convex functions, Proc. Amer. Math. Soc. 131 (2003), no. 1, 243-252. MR 1929044 (2003h:26015)
  • 18. S. Rolewicz, On paraconvex multifunctions, Third Symposium on Operations Research (Univ. Mannheim, Mannheim, 1978), Section I, Operations Res. Verfahren, vol. 31, Hain, Königstein/Ts., 1979, pp. 539-546. MR 0541221 (80i:49025)
  • 19. -, On $ \gamma $-paraconvex multifunctions, Math. Japon. 24 (1979/80), no. 3, 293-300. MR 0550213 (81a:52013)
  • 20. -, Paraconvex analysis, Control Cybernet. 34 (2005), no. 3, 951-965. MR 2208979 (2006m:49025)
  • 21. Ja. Tabor and Jó. Tabor, Generalized approximate midconvexity, Control Cybernet. 38 (2009), no. 3, 655-669. MR 2650358 (2011f:52002)
  • 22. -, Takagi functions and approximate midconvexity, J. Math. Anal. Appl. 356 (2009), no. 2, 729-737. MR 2524305 (2010d:26017)
  • 23. Ja. Tabor, Jó. Tabor, and M. Żołdak, Approximately convex functions on topological vector spaces, Publ. Math. Debrecen 77 (2010), 115-123. MR 2675738 (2011f:26009)
  • 24. -, Optimality estimations for approximately midconvex functions, Aequationes Math. 80 (2010), 227-237. MR 2736954 (2011j:26020)
  • 25. T. Takagi, A simple example of the continuous function without derivative, J. Phys. Math. Soc. Japan 1 (1903), 176-177.
  • 26. B. L. van der Waerden, Ein einfaches Beispiel einer nichtdifferenzierbaren stetigen Funktion, Math. Z. 32 (1930), 474-475. MR 1545179

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 39B62, 26B25

Retrieve articles in all journals with MSC (2010): 39B62, 26B25


Additional Information

Judit Makó
Affiliation: Institute of Mathematics, University of Debrecen, Pf. 12, H-4010 Debrecen, Hungary
Email: makoj@science.unideb.hu

Zsolt Páles
Affiliation: Institute of Mathematics, University of Debrecen, Pf. 12, H-4010 Debrecen, Hungary
Email: pales@science.unideb.hu

DOI: http://dx.doi.org/10.1090/S0002-9939-2013-11486-3
PII: S 0002-9939(2013)11486-3
Keywords: Approximate Jensen convexity, $𝜑$-Jensen convexity, Takagi type function
Received by editor(s): March 23, 2010
Received by editor(s) in revised form: October 4, 2011
Published electronically: January 23, 2013
Additional Notes: This research has been supported by the Hungarian Scientific Research Fund (OTKA) Grant NK81402 and by the TÁMOP 4.2.1/B-09/1/KONV-2010-0007 and 4.2.2/B-10/1-2010-0024 projects implemented through the New Hungary Development Plan co-financed by the European Social Fund and the European Regional Development Fund.
Communicated by: Sergei K. Suslov
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.